Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 165, NWS Goodland, KS

July 13, 2006Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 13, 2006, 5:28 PM CDT for Norton County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2006, 5:28 PM CDT (22:28 UTC)
Expired
Jul 13, 2006, 6:15 PM CDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Norton County, KS

The radar

The Grand Island radar (KUEX), 138 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 4:07 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2006-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1071 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2006-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1071 J/kg
Mixed-layer CIN
-402 J/kg
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:24 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 13, 3:24 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT THU JUL 13 2006

.DISCUSSION...FORECAST CONCERNS INCLUDE CHANCES FOR CONVECTION
THIS EVENING THEN TEMPERATURES THROUGH REST OF THE FORECAST.
LATEST 19Z SURFACE MAP ANALYSIS SHOWED A SURFACE TROUGH ACROSS
CENTRAL NEBRASKA INTO WESTERN KANSAS MOVING SLOWLY EASTWARD.  LATEST
IR AND WATER VAPOR SATELLITE IMAGERY SHOWED STRONG SHORTWAVE
MOVING EASTWARD ACROSS SOUTHERN SOUTH DAKOTA. BROAD ANTICYCLONIC
CIRCULATION OF STRONG UPPER RIDGE SEEN OVER WESTERN CONUS BUILDING
SLOWLY EAST WHILE BROAD TROUGH DEEPENS OVER THE EASTERN PACIFIC.

THIS AFTERNOON LOWER DEWPOINTS WERE EVIDENT IN SURFACE
OBSERVATIONS SPREADING SLOWLY WEST TO EAST AND HAD MADE IT AS FAR
EAST AS GOODLAND BY EARLY AFTERNOON. BEST MOISTURE AND STRONG
INSTABILITY WAS PRESENT OVER EASTERN AND SOUTHEAST PORTIONS OF
FORECAST AREA.

FOR TONIGHT WILL KEEP CHANCE MENTION FOR THUNDERSTORMS WITH SOME
SEVERE WORDING FOR EASTERN ZONES MAINLY ALONG AND EAST OF
HITCHCOCK TO THOMAS TO WICHITA COUNTY LINE. WILL EXPECT THESE
STORMS TO MOVE EASTWARD OUT OF FORECAST AREA BY OR BEFORE
MIDNIGHT. WILL KEEP MENTION OF SILENT 10 POPS FOR REST OF FORECAST
AREA IN CASE ONE OR TWO STORMS DEVELOP HERE. AS FOR LOW TEMPERATURES
TONIGHT WILL GO CLOSE TO GUIDANCE WITH LOW TEMPERATURES IN THE
MIDDLE 60S.

FOR FRIDAY STRONG UPPER RIDGE SLIDES EASTWARD INTO THE CENTRAL
HIGH PLAINS WITH STRONG SUBSIDENCE AND A DRY ATMOSPHERE. WILL HAVE
LOTS OF SUNSHINE WITH HOT TEMPERATURES. 850 MB MODEL TEMPERATURES
INDICATE HIGHS WILL BE IN THE UPPER 90S TO LOWER 100S.

FOR SATURDAY THROUGH SUNDAY WILL HAVE RIDGING OVERHEAD WITH A DRY
AND STABLE ATMOSPHERE. WILL KEEP HIGH TEMPERATURES BOTH DAYS IN
THE 100S WITH OVERNIGHT LOWS SATURDAY NIGHT IN THE MIDDLE TO UPPER
60S.

THE EXTENDED FORECAST PERIOD MONDAY THROUGH THURSDAY WILL BE DRY
WITH CONTINUED HOT TEMPERATURES IN THE UPPER 90S TO LOWER 100S FOR
HIGHS WITH OVERNIGHT LOW TEMPERATURES IN THE 60S.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

LAMMERS
Hazardous weather outlook, Jul 13, 11:29 AM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1029 AM MDT THU JUL 13 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1129 AM CDT THU JUL 13 2006 /1029 AM MDT THU JUL 13 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL QUICKLY DEVELOP AFTER 2 PM MDT (3 PM
CDT) ALONG A WELL DEFINED WIND SHIFT LINE AND INSTABILITY AXIS
EXTENDING FROM ROUGHLY TRENTON NEBRASKA TO COLBY KANSAS TO LEOTI.
THE BROKEN LINE OF STORMS WITHIN THIS AXIS WILL MOVE
SOUTHEAST...EXITING THE TRI-STATE AREA BY 10 PM MDT (11 PM CDT).

DUE TO FAVORABLE WIND SHEAR AND A VERY UNSTABLE AIR MASS...SOME
STORMS IN NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA COULD
BECOME SEVERE. THE HIGHEST THREAT FOR SEVERE WEATHER WILL EXIST
ALONG AND EAST OF A LINE FROM LEOTI TO COLBY KANSAS TO MCCOOK
NEBRASKA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.
HOWEVER...A TORNADO WILL BE POSSIBLE WITH THUNDERSTORMS ON THE
SURFACE BOUNDARY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FOR SATURDAY THROUGH WEDNESDAY TEMPERATURES WILL AVERAGE 100
DEGREES OR HIGHER FOR MUCH OF THE TRI-STATE AREA. THE COMBINATION
OF THE HEAT AND LIMITED CLOUD COVER WILL PROMOTE THE THREAT OF
DEHYDRATION FOR THOSE WORKING OR ENJOYING OUTDOOR ACTIVITIES
DURING THE TIME OF PEAK HEATING.

IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS
PHYSICAL ACTIVITY. YOUR BODY CAN LOSE UP TO A GALLON OF WATER AN
HOUR THROUGH PERSPIRATION. DRINK PLENTY OF FLUIDS TO AVOID
DEHYDRATION. WEAR LIGHTWEIGHT...LIGHT COLORED...LOOSE FITTING
CLOTHING. WEAR A HAT TO SHIELD YOURSELF FROM THE SUN...AND USE A
SUNSCREEN TO REDUCE POSSIBLE SUNBURN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING
ALONG AND EAST OF A LINE FROM LEOTI TO COLBY TO MCCOOK.

DDT/BULLER

In the hours before

Special weather statement, Jul 13, 4:06 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
306 PM MDT THU JUL 13 2006

KSZ004-132115-
NORTON-
406 PM CDT THU JUL 13 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTON COUNTY IN NORTHWEST KANSAS...

AT 404 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 5
MILES SOUTHEAST OF WILSONVILLE...OR 17 MILES NORTHWEST OF NORTON...
AND MOVING SOUTHEAST AT 15 MPH.

PEOPLE IN NORTHERN NORTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

KILLINGSWORTH
Local storm report, Jul 13, 5:11 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM MDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             6 NE REAGER             39.89N 100.02W
07/13/2006  E1.75 INCH       NORTON             KS   TRAINED SPOTTER

&&

BLM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 4:47 PM CDTSevere Thunderstorm WarningGLDNorton43 min
Jul 13, 5:47 PM CDTSevere Thunderstorm WarningGLDGraham58 min
Jul 13, 6:44 PM CDTSevere Thunderstorm WarningGLDGraham46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.